Alert archive / Virginia / Flash Flood Warnings in 1995
Flash Flood Warning 57, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 27, 1995, 6:53 PM EDT for Giles County, Virginia. It was in force for 97 min.
The area
The counties it named.
The facts
- Issued
- Jun 27, 1995, 6:53 PM EDT (22:53 UTC)
- Expired
- Jun 27, 1995, 8:30 PM EDT
- In force
- 97 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Giles County, VA
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 827 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRNK 272253 FFWRNK VAC071-280030- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 653 PM EDT TUE JUN 27 1995 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 830 PM EDT FOR THE FOLLOWING COUNTY... IN SOUTHWEST VIRGINIA ...GILES COUNTY A THUNDERSTORM WITH TORRENTIAL RAIN CONTINUED IN CENTRAL GILES COUNTY. THE HEAVIEST RAIN WAS NEAR PEARISBURG. HEAVY RAIN ALSO EXTENDED SOUTH TO POPLAR HILL. THE STORM WAS SHOWING VERY LITTLE MOVEMENT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. KANE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 2:45 PM EDT, 4 hours 8 minutes earlier.
Area forecast discussion, Jun 27, 2:45 PM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EDT TUE JUN 27 1995 DISCUSSION...JUST A QUICK ONE...WHAT HAPPENED TO THOSE GOOD OL BURMUDA HIGHS? NOTHING CHANGES MUCH OVER THE NEXT COUPLE OF DAYS. LKS TO ME LIKE THE FNT IS STILL UP OVER MD THIS AFTN. MDLS SHOW FNT MOVG DOWN INTO NC NEXT 48 HRS WITH THTE RIDGE ALSO SHIFTG SW OF THE RNK CWA. BUT I DONT SEE THE PUSH TO GET IT THAT FAR SOUTH. THNK THNGS WL STAY THE WAY THEY ARE WITH DEFORMATION ZONE AND THTE RIDGE HANGING OVER US. WIND FIELD REMAINS WEAK THRU THE PD. PERSISTENCE THE KEY IN THIS FCST. JDS
In the hours before
Special weather statement, Jun 27, 2:24 PM EDT, 4 hours 29 minutes before
VAZ047-271915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 2:20 PM EDT TUE JUN 27 1995 ...FLASH FLOOD WARNING FOR BUCKINGHAM COUNTY CANCELLED... THE FLASH FLOOD WARNING PREVIOUSLY ISSUED FOR BUCKINGHAM COUNTY IS NOW CANCELLED. THE HEAVY RAINFALL PRODUCING THUNDERSTORM IS NOW OVER WESTERN AMELIA COUNTY... AND IS NO LONGER A THREAT TO EASTERN BUCKINGHAM COUNTY. A FLASH FLOOD WATCH CONTINUES IN EFFECT UNTIL 10:00 PM... AND tTHERE IS THE POSSIBILITY OF ADDITIONAL THUNDERSTORM ACTIVITY LATER THIS AFTERNOON AND TONIGHT. MG
Special weather statement, Jun 27, 4:48 PM EDT, 2 hours 5 minutes before
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045- NCZ001>006-018>020-230300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 450 PM EDT TUE JUN 27 1995 ...A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR THE ALLEGHANY HIGHLANDS AND SOUTHWEST PIEDMONT OF VIRGINIA... ...A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR NORTHWEST NORTH CAROLINA... ...A FLASH FLOOD WATCH IS IN EFFECT FOR THE GREENBRIER VALLEY OF WEST VIRGINIA THROUGH TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS EVENING AND WITH THE VERY MOIST AIR MASS IN PLACE OVER THE REGION...SOME OF THE STORMS COULD CONTAIN VERY HEAVY RAINFALL. IN ADDITION...THESE STORMS WILL LIKELY MOVE SLOWLY...ALLOWING LOCAL RAINFALL RATES OF 1 TO 2 INCHES AN HOUR. AS A RESULT...FLASH FLOODING COULD OCCUR IN THE WATCH AREA OF THE ALREADY HIGH CREEKS AND STREAMS. STREET AND URBAN FLOODING AND PONDING OF WATER IN OTHER POOR DRAINAGE AREAS IS ALSO POSSIBLE. OUTSIDE THE WATCH AREA THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY RAIN...BUT WITH THE MAIN THREAT BEING LOCALIZED PONDING OF WATER ON STREETS AND POOR DRAINAGE AREAS. PERSONS IN FLOOD PRONE LOCATIONS...ESPECIALLY IN THE WATCH AREA... SHOULD BE AWARE OF WEATHER CONDITIONS AND BE ALERT TO RISING CREEKS AND STREAMS. BE PREPARED TO MOVE TO HIGHER GROUND QUICKLY. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL TELEVISION OR RADIO STATION FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS. DESROSIERS
Special weather statement, Jun 27, 4:50 PM EDT, 2 hours 3 minutes before
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045- NCZ001>006-018>020-280300- SPECIAL WEATHER STATEMENT..CORRECTED GENERIC CODE NATIONAL WEATHER SERVICE BLACKSBURG VA 450 PM EDT TUE JUN 27 1995 ...A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR THE ALLEGHANY HIGHLANDS AND SOUTHWEST PIEDMONT OF VIRGINIA... ...A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR NORTHWEST NORTH CAROLINA... ...A FLASH FLOOD WATCH IS IN EFFECT FOR THE GREENBRIER VALLEY OF WEST VIRGINIA THROUGH TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS EVENING AND WITH THE VERY MOIST AIR MASS IN PLACE OVER THE REGION...SOME OF THE STORMS COULD CONTAIN VERY HEAVY RAINFALL. IN ADDITION...THESE STORMS WILL LIKELY MOVE SLOWLY...ALLOWING LOCAL RAINFALL RATES OF 1 TO 2 INCHES AN HOUR. AS A RESULT...FLASH FLOODING COULD OCCUR IN THE WATCH AREA OF THE ALREADY HIGH CREEKS AND STREAMS. STREET AND URBAN FLOODING AND PONDING OF WATER IN OTHER POOR DRAINAGE AREAS IS ALSO POSSIBLE. OUTSIDE THE WATCH AREA THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY RAIN...BUT WITH THE MAIN THREAT BEING LOCALIZED PONDING OF WATER ON STREETS AND POOR DRAINAGE AREAS. PERSONS IN FLOOD PRONE LOCATIONS...ESPECIALLY IN THE WATCH AREA... SHOULD BE AWARE OF WEATHER CONDITIONS AND BE ALERT TO RISING CREEKS AND STREAMS. BE PREPARED TO MOVE TO HIGHER GROUND QUICKLY. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL TELEVISION OR RADIO STATION FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS. DESROSIERS
Special weather statement, Jun 27, 4:52 PM EDT, 2 hours 1 minute before
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045- NCZ001>006-018>020-280300- SPECIAL WEATHER STATEMENT..CORRECTED GENERIC CODE NATIONAL WEATHER SERVICE BLACKSBURG VA 450 PM EDT TUE JUN 27 1995 ...A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR THE ALLEGHANY HIGHLANDS AND SOUTHWEST PIEDMONT OF VIRGINIA... ...A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR NORTHWEST NORTH CAROLINA... ...A FLASH FLOOD WATCH IS IN EFFECT FOR THE GREENBRIER VALLEY OF WEST VIRGINIA THROUGH TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS EVENING AND WITH THE VERY MOIST AIR MASS IN PLACE OVER THE REGION...SOME OF THE STORMS COULD CONTAIN VERY HEAVY RAINFALL. IN ADDITION...THESE STORMS WILL LIKELY MOVE SLOWLY...ALLOWING LOCAL RAINFALL RATES OF 1 TO 2 INCHES AN HOUR. AS A RESULT...FLASH FLOODING COULD OCCUR IN THE WATCH AREA OF THE ALREADY HIGH CREEKS AND STREAMS. STREET AND URBAN FLOODING AND PONDING OF WATER IN OTHER POOR DRAINAGE AREAS IS ALSO POSSIBLE. OUTSIDE THE WATCH AREA THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY RAIN...BUT WITH THE MAIN THREAT BEING LOCALIZED PONDING OF WATER ON STREETS AND POOR DRAINAGE AREAS. PERSONS IN FLOOD PRONE LOCATIONS...ESPECIALLY IN THE WATCH AREA... SHOULD BE AWARE OF WEATHER CONDITIONS AND BE ALERT TO RISING CREEKS AND STREAMS. BE PREPARED TO MOVE TO HIGHER GROUND QUICKLY. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL TELEVISION OR RADIO STATION FOR THE LATEST STATEMENTS AND POSSIBLE WARNINGS. DESROSIERS
Local storm report, Jun 27, 6:22 PM EDT, 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 PM EDT TUE JUN 27 1995
DATE/TIME COUNTY/CITY EVENT
27/608 PM GILES/RIPPLEMEAD NICKEL SIZED HAIL.
27/609 PM GILES/PEARISBURG GOLFBALL SIZED HAIL AND
1 FOOT DEEP WATER ON
ALL ROADS.
27/614 PM GILES/RIPPLEMEAD QUARTER SIZED HAIL.
GALLOWAYLocal storm report, Jun 27, 6:23 PM EDT, 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 PM EDT TUE JUN 27 1995
DATE/TIME COUNTY/CITY EVENT
27/608 PM GILES/RIPPLEMEAD NICKEL SIZED HAIL.
27/609 PM GILES/PEARISBURG GOLFBALL SIZED HAIL AND
1 FOOT DEEP WATER ON
ALL ROADS.
27/614 PM GILES/RIPPLEMEAD QUARTER SIZED HTAIL.
GALLOWAYThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 8:23 PM EDT | Flash Flood Warning | RNK | Campbell | 2 hr |
| Jun 26, 11:21 PM EDT | Flash Flood Warning | RNK | Alleghany, Botetourt | 2 hr |
| Jun 27, 1:14 PM EDT | Flash Flood Warning | RNK | Buckingham | 3 hr |
| Jun 27, 4:56 PM EDT | Flash Flood Warning | RNK | Charles City | 2 hr |
| Jun 27, 5:43 PM EDT | Flash Flood Warning | RNK | Halifax | 2 hr |
| Jun 27, 6:04 PM EDT | Flash Flood Warning | RNK | Giles | 56 min |
| Jun 27, 6:04 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 56 min |
Nearby
Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.